Alert archive / Michigan / River Flood Warnings in 2017

River Flood Warning 12, NWS Detroit, MI

June 23, 2017Midland County, Saginaw County, Michigan

NWS Detroit, MI issued this river flood warning at Jun 23, 2017, 7:55 AM EDT for Midland County, Saginaw County, Michigan. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jun 23, 2017, 7:55 AM EDT (11:55 UTC)
Expired
Jun 27, 2017, 3:18 AM EDT
In force
4 days
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
Major

Counties Midland County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 107 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tittabawassee River at Midland (MIDM4).

Action stage
16 ft
Minor stage
24 ft
Moderate stage
25 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04156000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Jun 23, 6:07 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 23, 6:07 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
607 AM EDT Fri Jun 23 2017

.AVIATION...

Widespread IFR to MVFR ceilings will start the TAF period as
moisture continues to surge northward into Michigan and as a cold
front over central Michigan gradually sinks southward. Greatest
coverage of IFR ceilings should be near Detroit-area terminals where
deeper moisture will exist to start the day. Rain and thunderstorms
extending from central Michigan back through Wisconsin will slide
through the terminals through about 15-17Z, with heavy rainfall
possibly restricting visibility to as low as 1/2SM. Showers/tstorms
will exit the area during the afternoon, with lingering moisture and
daytime heating then allowing cu field to form by late afternoon.
These lower clouds should then diminish this evening.

For DTW...Scattered showers and possibly a thunderstorm will impact
the area through about 13Z, before heavier activity and a better
chance for thunderstorms arrives ahead of a cold front between 13-
16Z. IFR ceilings early this morning will rise to MVFR and then VFR
by afternoon.

//DTW THRESHOLD PROBABILITIES...

* High for thunderstorms in the 13-16Z window.

* High confidence in ceilings aob 5kft this morning. Medium during
  the late afternoon.

&&

.PREV DISCUSSION...
Issued at 357 AM EDT Fri Jun 23 2017

DISCUSSION...

Deep layer moisture of tropical origin firmly entrenched across
southeast Michigan early this morning.  Moistening process augmented
by the earlier strong northward expansion of high mid-level theta-e
content.  This theta-e gradient providing the southern flank of a
well defined convergence axis also marked by the slow southeastward
sag of an elongated frontal boundary that now stretches from Saginaw
Bay to southern Wisconsin.  Forced ascent anchored on this frontal
slope maintaining a heavy concentration of convection throughout
this corridor.   Advancement of the front into a moisture laden
resident airmass should subsequently support a shift of convective
activity into southeast Michigan through the mid-late morning hours.
Instability limited by both the earlier convective overturning and
an arrival near the nocturnal minimum, so attaining greater
convective organization will be a struggle.  Given precipitable
water values near 2 inches, heavy rainfall will remain the primary
issue.

Actual frontal passage will lag the exit of the deepest moisture
axis by several hours.  This will leave a short window early this
afternoon for some degree of pre-frontal airmass recovery, mainly
southeast of a Howell to Port Huron line as dewpoints hover in the
upper 60s.  Assuming sufficient instability emerges, renewed
development of shallow line of convection could yield a quick shot
of rain/thunder for a few locales before the front sweeps southeast.
Highs today in the vicinity of 80 degrees most locations.  Turning
notably drier from northwest to southeast with the frontal passage,
as dewpoints eventually drop into the 50s all locations by this
evening.

Gradual reduction in mid level heights through the weekend period,
as broad upper troughing expands over the region.  This will leave
weekend conditions defined as cooler and less humid.  Steady
downward spiral of the thermal structure throughout the weekend,
with 850 mb temperatures bottoming out in the middle single digits
by Sunday.  This will leave afternoon temperatures in the low-mid
70s Saturday, then potentially struggle to even reach 70F by Sunday
/Depending on cloud cover/.  The arrival of a weak pertubation timed
coincident with peak heating may support isolated to scattered
coverage of showers /rumble of thunder?/ Saturday afternoon.  The
corridor along and north of I-69 will be more favorably positioned
to witness some development.   A stronger wave pivots across
north/central lower MI Saturday night into Sunday morning.  Given
the lack of a diurnal contribution to augment any uptick in forcing,
precipitation potential appears slim during this time.

MARINE...

Showers and thunderstorms will continue to impact much of the area
early today ahead of a cold front. Quieter weather is then expected
late today and tonight. West to northwest flow will develop behind
the front this afternoon and evening, and persist through the
weekend as broad low pressure remains in place over the Great Lakes.
Speeds are expected to remain modest, but gusts may just top 20
knots over western Lake Erie both Saturday and Sunday afternoons.

HYDROLOGY...

Heavy rainfall that occurred from late yesterday evening through
early this morning has caused widespread flooding across Midland
county, and across a portion of Bay and Huron counties. This
flooding will be aggravated by additional rainfall through about
8AM, as an additional one to two inches of rain falls. For the
remainder of Southeast Michigan, showers and thunderstorms over
central Michigan will slide southward through the morning and early
afternoon as a cold front drops through the area. Less training of
storms is expected than what occurred over central Michigan
overnight. Rainfall may be heavy at times, however, with rainfall
exceeding one inch in some areas. Dry weather is expected late today
and tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....HLO
DISCUSSION...MR
MARINE.......HLO
HYDROLOGY....HLO

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 23, 5:23 AM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
523 AM EDT Fri Jun 23 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
523 AM EDT Fri Jun 23 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms through the early afternoon hours
as a cold front tracks across the region. The strongest storms will
be capable of producing wind gusts up to 40 mph. In addition, heavy
rainfall may lead to some localized flooding. Storms will track to
the east at 30 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of thunderstorms in the afternoon both
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
523 AM EDT Fri Jun 23 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms through the early afternoon hours
as a cold front tracks across the region. The strongest storms will
be capable of producing wind gusts up to 35 knots. In addition,
heavy rainfall may lead to some localized flooding. Storms will track
to the east at 25 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of thunderstorms in the afternoon both
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Local storm report, Jun 23, 7:43 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
743 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLOOD            MIDLAND                 43.62N 84.23W
06/23/2017                   MIDLAND            MI   EMERGENCY MNGR

            MULTIPLE ROAD CLOSURES THROUGHOUT MIDLAND COUNTY DUE TO
            FLOODING.

0640 AM     FLOOD            2 W LINWOOD             43.74N 84.02W
06/23/2017                   BAY                MI   TRAINED SPOTTER

            MULTIPLE ROADS FLOODED THROUGHOUT BAY COUNTY.

&&

JD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:01 PM EDTSpecial Weather StatementDTXLivingston, Macomb, Oakland59 min
Jun 22, 8:35 PM EDTSevere Thunderstorm WarningDTXOakland43 min
Jun 22, 8:51 PM EDTAreal Flood AdvisoryDTXWayne3 hr
Jun 22, 9:07 PM EDTSpecial Weather StatementDTXMacomb53 min
Jun 22, 9:25 PM EDTSpecial Weather StatementDTXBay, Midland, Saginaw65 min
Jun 22, 10:01 PM EDTFlood WatchDTXBay, Genesee, Huron, Lapeer, Midland, Saginaw and 3 more8 hr
Jun 22, 10:23 PM EDTSpecial Weather StatementDTXSanilac37 min
Jun 22, 11:38 PM EDTAreal Flood AdvisoryDTXMidland3 hr
Jun 23, 12:01 AM EDTFlash Flood WarningDTXBay, Midland3 hr
Jun 23, 2:13 AM EDTAreal Flood WarningDTXHuron6 hr
Jun 23, 2:59 AM EDTAreal Flood WarningDTXBay, Midland6 hr
Jun 23, 9:08 AM EDTAreal Flood WarningDTXBay, Midland24 hr
Jun 23, 10:56 AM EDTRiver Flood WarningDTXBay, Saginaw5 days

Nearby

River Flood Warnings in Michigan, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.